Kansas, 2012

Hail and Damaging Winds in Kansas, September 7, 2012

September 7, 2012 · NWS ICT · 16 events in 6 counties and zones

Elevated severe thunderstorms developed across portions of South Central and Southeast Kansas during the afternoon hours of September 7th, 2012. The warm and moist airmass was located north of cold front that was located over northeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated severe thunderstorms developed across portions of South Central and Southeast Kansas during the afternoon hours of September 7th, 2012. The warm and moist airmass was located north of cold front that was located over northeast Oklahoma. The severe storms initially were damaging wind producers along a bowing line segment, but a few elevated supercells developed over the city of Wichita, Kansas, produced hail up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 12:01 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 7, 12:01 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
101 PM CDT FRI SEP 7 2012

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A COMPLEX OF ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS CEN
KS AT THIS TIME. EXPECT THIS COMPLEX TO MAKE ITS WAY EAST-SOUTHEAST
AS THE AFTERNOON PROGRESSES....MAINLY TREKKING ALONG A LINE FROM
NEAR KHUT TO NEAR KAAO TO KCNU BY LATE THIS AFTERNOON.  SO PLAN ON
GOING WITH PREVAILING -RA AND VCTS FOR THE KRSL/KSLN/KHUT TAFS AS
THIS COMPLEX MOVES ALONG...BUT EXPECT CEILINGS/VSBYS TO REMAINS
VFR.  WILL ALSO GO WITH SOME VCTS FOR KCNU AS WELL AFTER 20Z.  THIS
COMPLEX OF STORMS WILL MOVE OUT OF THE AREA FROM NW TO SE AS THE
LATE AFTERNOON PROGRESSES WITH CLEARING SKIES...BEHIND THIS SYSTEM
WITH DRIER AIR MOVING ACROSS THE AREA.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 1040 AM CDT FRI SEP 7 2012/

UPDATE...

STRONG COLD FRONT CONTINUES TO PUSH INTO SRN KS AT THIS
TIME...EXITING ALL BUT SOUTHEAST KS WITHIN THE NEXT COUPLE OF HOURS.
SOME COOLER/DRIER LOW LEVEL AIR WILL CONTINUE TO FILTER INTO THE
AREA THIS AFTERNOON...WITH PORTIONS OF SOUTH CENTRAL KS SEEING SOME
GUSTY POST FRONTAL WIND GUSTS TO 40 KTS.

NEXT CONCERN WILL BE SOME POST FRONTAL SHOWERS AND A FEW
THUNDERSTORMS...AS A SHORTWAVE IN THE ZONAL FLOW MOVES OUT OF ERN CO
INTO THE PLAINS LATE THIS MORNING...WITH MID LEVEL LIFT
INCREASING...AS THE RIGHT REAR QUAD OF A MID LEVEL JET STREAK
ACCOMPANIES THIS IMPULSE ACROSS THE AREA.  ALREADY SEEING SIGNS OF
THIS INCREASED SHOWER/STORM CHANCE TO THE WEST OF ICT AND ACROSS CEN
KS...AND EXPECT THIS AREA OF SHOWERS TO CONTINUE PROGRESS EAST
ACROSS THE REGION ON THE NORTH SIDE OF THE FRONT...AS THE MID LEVEL
BAROCLINIC ZONE INCREASES CONVERGENCE FOR SOME ELEVATED SHOWERS AND
A FEW STORMS.

WILL KEEP POPS IN THE SOLID CHANCE RANGE FOR MOST OF THE DAYLIGHT
HOURS...BUT EXPECT THIS SHOWER CHANCE TO END BY AROUND 00Z/SAT AS
THIS IMPULSE MOVES EAST OF THE AREA INTO MO.

KETCHAM

PREV DISCUSSION... /ISSUED 738 AM CDT FRI SEP 7 2012/

UPDATE...

UPDATED TO RUN WITH A WIND ADVISORY FOR SOUTH CENTRAL KS.

BASED ON LATEST TRENDS...STARTING TO GET MORE CONFIDENT THAT WE WILL
SEE LEE CLOUDS LATE THIS MORNING THROUGH THE AFTERNOON HOURS. THIS
SHOULD RESULT IN BETTER MIXING AND STRONGER NORTH WINDS THAN WAS
PREVIOUSLY EXPECTED. EVEN THOUGH THE ADVISORY CRITERIA WINDS MAY
ONLY LAST A FEW HOURS...FEEL CONFIDENT ENOUGH AT THIS POINT TO RUN
WITH AN ADVISORY FOR SOUTH CENTRAL KS.

LAWSON

PREV DISCUSSION... /ISSUED 638 AM CDT FRI SEP 7 2012/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERNS WILL BE THE TIMING OF A STRONG COLD FRONT
ALONG WITH CONVECTIVE CHANCES.

THE COLD FRONT CURRENTLY STRETCHES FROM NEAR KHUT TO NEAR KMHK AND
CONTINUES TO PUSH QUICKLY SOUTH. THIS BOUNDARY SHOULD PASS THROUGH
KICT BETWEEN 13Z AND 14Z. STILL EXPECTING AT LEAST SOME SCATTERED
SHOWERS AND STORMS TO DEVELOP BY LATE MORNING BEHIND THE FRONT AS AN
UPPER WAVE MOVES OUT OF NW KS. HOWEVER AT THIS POINT CONFIDENCE IS
VERY LOW ON THE COVERAGE OF CONVECTION. A COUPLE HOURS AFTER FRONTAL
PASSAGE NORTH WINDS WILL REALLY PICK UP WITH SOME GUSTS TO 40 MPH
POSSIBLE ALONG AND WEST OF THE I-135. THESE STRONGER NORTH WINDS ARE
ONLY EXPECTED TO LAST A FEW HOURS.

LAWSON

PREV DISCUSSION... /ISSUED 316 AM CDT FRI SEP 7 2012/

DISCUSSION...

A STRONG COLD FRONT ENTERING NORTHERN KANSAS EARLY THIS MORNING WILL
MOVE RAPIDLY SOUTH ACROSS THE FORECAST AREA TODAY. THIS FRONT MAY
BECOME A FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY
THROUGH MUCH OF THE DAY IN ADDITION TO A PERIOD OF GUSTY NORTHERLY
WINDS.

A SLOW MOVING AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL
KANSAS CONTINUED TO SHOW SIGNS OF WEAKENING EARLY THIS MORNING WHILE
ADDITIONAL ACTIVITY IS EXPECTED TO DEVELOP LATER THIS
MORNING/AFTERNOON AS LARGE-SCALE FORCING FOR ASCENT INCREASES WITHIN
AN AREA OF 315K ISENTROPIC UPGLIDE. THE MOST ROBUST CONVECTION
SHOULD REMAIN ALONG THE COLD FRONT ACROSS FAR SOUTHEAST KANSAS AFTER
18-20Z WHERE 0-6KM BULK SHEAR/ML CAPE PROFILES MAY SUPPORT A FEW
STRONG STORMS WITH GUSTY WINDS AND LARGE HAIL. A SECONDARY CONCERN
WILL BE STRONG NORTHERLY WINDS WITH SUSTAINED SPEEDS AROUND 25-30
KNOTS ALONG AND IMMEDIATELY BEHIND THE FRONT WHERE LOW LVL CAA/3-6
HR PRESSURE RISES AND STEEP LOW LVL LAPSE RATES WILL COEXIST
BRIEFLY. DUE TO THE SHORT DURATION OF EXPECTED WIND SPEEDS A WIND
ADVISORY IS NOT ANTICIPATED.

ISENTROPIC DOWNGLIDE/LARGE-SCALE FORCING FOR SUBSIDENCE WILL ARRIVE
EARLY THIS EVENING WITH CLEARING SKIES AND COOLER AIR SETTLING
ACROSS THE CENTRAL PLAINS STATES. WITH NORTH WINDS AROUND 10 MPH
LOWS ARE EXPECTED TO FALL INTO THE UPPER 40S AND LOW 50S.

BELOW NORMAL TEMPERATURES WILL PREVAIL FOR THE START OF THE WEEKEND
WITH HIGHS IN THE 70S AND LOWS IN THE IN THE LOW 50S BUT A RETURN TO
MORE SEASONABLE VALUES IS ANTICIPATED BY SUNDAY-MONDAY. DRY WEATHER
IS EXPECTED THROUGH EARLY NEXT WEEK.

TUESDAY-THURSDAY...
THE SUBTROPICAL RIDGE WILL REMAIN CONFINED TO THE SOUTHERN CONUS
THROUGH THE PERIOD WHILE A VIGOROUS MID/UPPER TROUGH TRANSLATES
EASTWARD ACROSS THE NORTHERN PLAINS LATE IN THE PERIOD. THIS WILL
ALLOW A COLD FRONT TO MEANDER ACROSS THE CENTRAL PLAINS AND
MAINTAINED LOW POPS TUE NIGHT THROUGH THU WHILE TRENDING
TEMPERATURES LOWER TOWARD THE END OF THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  51  82  54 /  90  10   0   0
HUTCHINSON      78  49  81  50 / 100   0   0   0
NEWTON          80  49  81  53 / 100  10   0   0
ELDORADO        85  49  80  51 /  90  10   0   0
WINFIELD-KWLD   90  51  81  54 /  80  20   0   0
RUSSELL         73  47  82  49 / 100   0   0   0
GREAT BEND      73  47  81  50 /  90   0   0   0
SALINA          75  49  83  51 / 100   0   0   0
MCPHERSON       77  48  81  52 / 100   0   0   0
COFFEYVILLE     93  52  80  54 /  80  40   0   0
CHANUTE         90  49  78  51 /  80  30   0   0
IOLA            89  49  78  53 /  80  20   0   0
PARSONS-KPPF    92  50  79  52 /  70  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR KSZ067>069-082-
083-091>093.

&&
Hazardous weather outlook, Sep 7, 10:06 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1106 AM CDT FRI SEP 7 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081615-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1106 AM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE AREA
SHIFTING WINDS TO THE NORTH. WIND SPEEDS IN THE 25 TO 35 MPH
RANGE WITH SOME GUSTS TO 40 MPH ARE EXPECTED TO AFFECT SOUTH
CENTRAL KANSAS THIS AFTERNOON. PLEASE SEE LATEST WIND ADVISORY FOR
ADDITIONAL DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA
DURING THE LATE MORNING HOURS AND MOVE EASTWARD THROUGH THE DAY.
A FEW STRONG STORMS ARE POSSIBLE...ESPECIALLY OVER SOUTHEAST
KANSAS LATE THIS AFTERNOON. THE STRONG STORMS ARE CAPABLE OF
PRODUCING GUSTY WINDS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY SOUTHERLY WINDS WILL RETURN TO THE AREA EARLY NEXT WEEK
ALLOWING THE GRASSLAND FIRE DANGER INDEX TO CLIMB INTO THE VERY
HIGH CATEGORY ACROSS PORTIONS OF CENTRAL DURING THE AFTERNOON
HOURS ON MONDAY AND TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY THROUGH
THURSDAY ALONG A STATIONARY FRONT AS ANOTHER STORM SYSTEM MOVES
OVER
THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/KETCHAM

In the hours before

Special weather statement, Sep 7, 12:12 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT FRI SEP 7 2012

KSZ069-083-071845-
BUTLER-SEDGWICK-
112 PM CDT FRI SEP 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES...

AT 108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
POTWIN TO DOWNTOWN WICHITA...AND MOVING SOUTHEAST AT 60 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3757 9761 3791 9716 3809 9697 3781 9653
      3748 9654 3748 9714
TIME...MOT...LOC 1813Z 313DEG 50KT 3796 9689 3764 9728

KETCHAM
Special weather statement, Sep 7, 12:23 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
123 PM CDT FRI SEP 7 2012

KSZ047-071900-
BARTON-
123 PM CDT FRI SEP 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING EAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3851 9848 3827 9849 3827 9883 3845 9882
TIME...MOT...LOC 1823Z 282DEG 43KT 3835 9871
Special weather statement, Sep 7, 12:38 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
138 PM CDT FRI SEP 7 2012

KSZ050-071915-
RICE-
138 PM CDT FRI SEP 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RICE COUNTY...

AT 136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR RAYMOND...OR 19 MILES EAST OF GREAT
BEND...AND MOVING EAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3843 9793 3818 9793 3819 9847 3839 9847
TIME...MOT...LOC 1839Z 281DEG 49KT 3830 9842

KETCHAM
Special weather statement, Sep 7, 12:51 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CDT FRI SEP 7 2012

KSZ069-070-093-094-098-071915-
BUTLER-CHAUTAUQUA-COWLEY-ELK-GREENWOOD-
151 PM CDT FRI SEP 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY...ELK AND GREENWOOD
COUNTIES...

AT 149 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF EUREKA TO BURDEN...AND MOVING EAST AT 50 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3786 9599 3716 9599 3716 9677 3786 9659
TIME...MOT...LOC 1851Z 282DEG 45KT 3773 9644 3726 9670

KETCHAM
Special weather statement, Sep 7, 1:12 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 PM CDT FRI SEP 7 2012

KSZ067-068-071945-
HARVEY-RENO-
212 PM CDT FRI SEP 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND RENO COUNTIES...

AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HUTCHINSON...AND MOVING EAST AT 60 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3817 9798 3817 9746 3791 9753 3791 9769
      3802 9804
TIME...MOT...LOC 1912Z 285DEG 54KT 3811 9788

PEARCE
Special weather statement, Sep 7, 1:23 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT FRI SEP 7 2012

KSZ072-072000-
ALLEN-
223 PM CDT FRI SEP 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN COUNTY...

AT 219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR IOLA...AND MOVING EAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3774 9509 3774 9552 3804 9551 3803 9507
      3802 9507
TIME...MOT...LOC 1924Z 277DEG 52KT 3798 9528

The radar

The Topeka radar (KTWX), 140 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Allen

When
September 7, 1:28 PM CST
Where
Allen County, 0.37 mi N of Iola
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.925, -95.399

Tree damage reported across town.

Thunderstorm Wind, Chautauqua

When
September 7, 1:35 PM CST
Where
Chautauqua County, Sedan
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.130, -96.180

Trees were blown down across town. Also some small porch damage occurred to houses. Winds were estimated at 50 to 60 mph.

Hail, Sedgwick

When
September 7, 1:50 PM CST
Where
Sedgwick County, 3.57 mi SSW of Wichita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.652, -97.353

A large amount of pea to penny size hail, but also a few were quarter size.

Hail, Montgomery

When
September 7, 1:52 PM CST
Where
Montgomery County, 4.14 mi NNW of Tyro
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
37.088, -95.847

The Large hail occurred with winds estimated up to 70 mph.

Thunderstorm Wind, Montgomery

When
September 7, 1:52 PM CST
Where
Montgomery County, 4.15 mi N of Tyro
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.090, -95.830

Winds were estimated up to 70 mph. Hail estimated up to hen egg size occured with the winds.

Thunderstorm Wind, Montgomery

When
September 7, 1:55 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.230, -95.710

Hail, Sedgwick

When
September 7, 1:57 PM CST
Where
Sedgwick County, 2.55 mi SW of Eastborough
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.672, -97.280

There were lots of quarter size hail, but a few were up to golf ball size.

Hail, Sedgwick

When
September 7, 1:58 PM CST
Where
Sedgwick County, 1.45 mi SSE of Eastborough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.679, -97.245

Hail, Sedgwick

When
September 7, 2:00 PM CST
Where
Sedgwick County, 2.45 mi S of Eastborough
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
37.665, -97.244

Hail, Sedgwick

When
September 7, 2:00 PM CST
Where
Sedgwick County, 3.17 mi NE of (Iab) McConnell Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.650, -97.226

Thunderstorm Wind, Montgomery

When
September 7, 2:06 PM CST
Where
Montgomery County, Cherryvale
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
37.270, -95.550

A few trees and large branches were blown down, along with some power lines knocked down.

Thunderstorm Wind, Montgomery

When
September 7, 2:10 PM CST
Where
Montgomery County, 0.51 mi SW of Coffeyville Arpt
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
37.095, -95.576

Thunderstorm Wind, Butler

When
September 7, 2:23 PM CST
Where
Butler County, 2.23 mi ESE of Augusta
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.672, -96.941

Winds were reported by a trained spotter.

Thunderstorm Wind, Labette

When
September 7, 2:25 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -95.360

Winds were estimated at 50 to 60 mph.

Thunderstorm Wind, Labette

When
September 7, 2:27 PM CST
Where
Labette County, 0.88 mi SE of Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.190, -95.290

The strong winds were reported by a trained spotter.

Thunderstorm Wind, Labette

When
September 7, 2:30 PM CST
Where
Labette County, 3.9 mi ESE of Edna
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.020, -95.310

Minor wind damage to a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414184, 414208, 414203, 414207, 414209, 414210, 414211, 414212, 414213, 414214, 414215, 414216, 414217, 414218, 414219, 414220.